Colorado, 2018

Hail in Colorado, July 28, 2018

July 28, 2018 · NWS PUB · 1 event in 1 county or zone

Hailstones up to the size of quarters were noted near Monument as a severe thunderstorm impacted the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Hailstones up to the size of quarters were noted near Monument as a severe thunderstorm impacted the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 28, 1:51 PM MST, 2 minutes earlier.

Area forecast discussion, Jul 28, 1:51 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
251 PM MDT Sat Jul 28 2018

.SHORT TERM...(This evening through Sunday)
Issued at 247 PM MDT Sat Jul 28 2018

...Severe storms continue to possible across the Plains...

Current water vapor imagery and upper air analysis indicating upper
level high pressure persisting across the Desert SW and West Coast,
with a broad upper trough in place across the Upper Great Lakes and
Central CONUS, keeping moderate west to northwest flow aloft in
place across the area. Water vapor imagery indicating a few embedded
disturbances within the flow along with slightly drier air working
into the area, with satellite blended total precipitable water
product indicating pwats between 0.7 and 1.0 inches from west to
east across the state. Regional radars indicating scattered storms
across the higher terrain, with storms moving fairly quickly to the
east southeast across the adjacent plains at this time.

Tonight...No big changes to current forecast with storms expected to
continue to spread east across the higher terrain and out across the
far southeast plains through the evening, before ending from west to
east after midnight. Storms expected to increase in intensity the
further east you go, especially east of the I-25 corridor, with
mixed layer CAPE of 1000-2000 j/kg and bulk shears running between
25-40kts across the area. Still looking like the far southeastern
Plains, especially Kiowa, Bent, and Prowers counties will have the
highest threat of severe storms through the late afternoon and
evening. Should see skies clearing through the overnight hours and
could see some stratus developing across the plains into early
Sunday morning.

Sunday...Latest guidance consistent with increasing northwest flow
aloft as a strong upper trof associated upper jet drops into
WY/northern CO late in the period.  Moisture backs into eastern CO
during the day and with easterly flow beneath strengthening
northwest flow aloft resulting in favorable instability and shear
for supercells.  Current day 2 outlook has slight risk covering most
of eastern CO which looks on track.  High res models develop
thunderstorms over the mountains by 18-19z...then spread them
eastward onto the adjacent plains during the afternoon and evening
where they encounter increased moisture and instability.  Large hail
and damaging winds will be the primary storm risks...but an isolated
tornado will also be possible, particularly to the east of the I-25
corridor where low level moisture is deeper.  Flash flood threat
will remain elevated for burn scars...though fast storm motions
should help limit the heavy rainfall threat to the strongest storms.

.LONG TERM...(Sunday night through Saturday)
Issued at 247 PM MDT Sat Jul 28 2018

...Active weather pattern continues through Monday...then a
transition towards drier weather with more typical recycling monsoon
moisture pattern returning by late week...

One or more convective clusters will drop southeastward across the
plains Sun/Sunday night.  Nam12 is the wettest model showing one
round of convection with severe potential moving through the
southeast plains Sunday evening...then another round dropping in
from the north northwest Sunday night after midnight.  GFS is less
robust with the 2nd round Sunday night...but does keep thunderstorms
going through much of the night as the upper trof axis rotates in
from the north sending a reinforcing cold front through the plains.
May need a flash flood watch for the plains Sunday night as many
areas have received heavy rainfall the past couple days. High CAPE
(2000 +j/kg) and deep layer shear (50-60+ kts) is quite impressive
Sunday evening given higher dew points and stronger upper flow
aloft, so severe threat will likely be higher across southeast CO
and will be shifted more westward towards the I-25 corridor. Faster
storm motions should help to reduce the flash flood threat for burn
scars and urban areas some. However given the saturated ground
conditions from rainfall earlier this week, this may not be enough
to completely mitigate the problem. Therefore burn scars will still
need to be watched Sunday evening for a flash flood potential.

Upper trof axis will still be transitioning through southeast CO on
Monday, however models advertise some drier and potentially more
stable conditions spreading across the plains Monday afternoon which
appears to limit convection for the eastern areas. Upslope flow into
the southeast mountains and persistent strong deep layer shears
(50+kts) suggest a low end strong to severe thunderstorm threat
across the Sangres, Wets and Pikes Peak region Monday afternoon and
evening. CAPEs are advertised up to around 1000j/kg with deep layers
shears around 50+ kts. Once again, burn scars will be at risk for
flash flooding though storm intensity will determine the risk as
storm should be fairly quick movers.

Dew points are advertised to drop off even more for Tuesday
afternoon...ranging from the 20s across the mountains to 40s across
most of the plains.  Although there will still be the risk for at
least isolated mountain thunderstorms...this will bring a respite in
the widespread heavy rainfall for much of the area.

The western U.S. upper ridge transitions eastward by late week.  CO
still sits on the northeast periphery of the upper high with weak
shortwaves rotating southeastward across CO.  Flow aloft will be
weaker though...so severe thunderstorm threat should go down. However
as monsoon moisture recirculates through the upper high...daily
afternoon showers and thunderstorms will be possible over the
mountains. Storm motions will be slower so risk for heavy rainfall
on burn scars will increase slightly...though storms may be more hit
or miss. For the plains...southerly return flow will eventually
advect higher dew points back into the area by Friday with the
potential for thunderstorms developing along the surface trof axis
during the afternoons and evenings by late week into next weekend.
-KT

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 247 PM MDT Sat Jul 28 2018

Scattered thunderstorms will spread off the mountains into the
adjacent valleys and I-25 corridor...affecting ALS through 23z...and
KCOS and KPUB through 01z. Erratic wind gusts up to 35 kts...locally
heavy rainfall and brief MVFR to VFR cigs with +TSRA will be
possible with KCOS seeing the best chance. Isolated stronger
storms will be capable of producing small hail east of I-25 but it
is unclear if these will impact either terminal at this point and
further AMD may be necessary. Thunderstorms should decrease after
01z as they push east of the I-25 corridor terminals. Some patchy
stratus/fog will be possible across the plains tonight with
potential for MVFR cigs/vis. Another round of thunderstorms will
be likely on Sunday especially for the KPUB and KCOS terminals.
These will have more instability and the chance to produce large
hail and damaging winds after 21z.
-KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...KT
AVIATION...MW
Hazardous weather outlook, Jul 28, 10:27 AM MST, 3 hours 26 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pueblo CO
1127 AM MDT Sat Jul 28 2018

COZ058>089-093>099-291715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1127 AM MDT Sat Jul 28 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will again develop over the mountains
early this afternoon, with storms moving southeast across interior
valleys, the I-25 Corridor and the eastern plains late this afternoon
and into the late evening.

Storms, generally east of a line from Monument to Kim, will have
the potential to become severe, producing strong and damaging
wind gusts up to 70 mph, along with hail up to the size of golf
balls and heavy rain. The greatest severe storm threat is across
Kiowa and Prowers counties, where an isolated tornado is also
possible.

Elsewhere, the main storm threats include frequent lightning,
gusty outflow winds up to 45 mph, hail up to the size of pennies,
and locally heavy rainfall. Storm motion will be fairly quick
today, however with ample rainfall recorded over the past several
days, flash flooding will still be a concern, especially over the
newer burn scars and the areas that have received the most rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms will be possible Sunday afternoon and evening
over the southeast plains. Large hail, damaging winds and a tornado
or two will be possible. The greatest threat for severe storms at
this time will be east and north of a line from Pueblo to Kim.

Sunday night a large thunderstorm complex is forecast to move down
form northeast Colorado and affect the far southeast plains. Some
large hail and strong winds will be possible with this complex of
storms. However, the main threat from this thunderstorm complex will
be very heavy rain which will be capable of producing flooding over
the far eastern plains.

Monday through Friday, thunderstorms across the region will become
more isolated as drier and warmer air moves into the region.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight across the eastern mountains and
southeast plains.

23/23

In the hours before

Special weather statement, Jul 28, 12:04 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
104 PM MDT SAT JUL 28 2018

COZ065-066-069-281930-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
104 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 130
PM MDT...

At 104 PM MDT, Doppler radar was tracking a strong thunderstorm over
Saguache, or 44 miles north of Alamosa, moving east southeast at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Saguache and Moffat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3800 10631 3814 10627 3812 10580 3788 10585
TIME...MOT...LOC 1904Z 283DEG 38KT 3806 10618

mw
Special weather statement, Jul 28, 1:35 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
235 PM MDT SAT JUL 28 2018

COZ084-085-282115-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
235 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
315 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 24 miles northeast of Colorado Springs, moving southeast
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Calhan and Peyton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3907 10418 3885 10438 3907 10467 3913 10462
      3913 10433
TIME...MOT...LOC 2034Z 305DEG 11KT 3911 10453

mw
Special weather statement, Jul 28, 1:40 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
240 PM MDT SAT JUL 28 2018

COZ081-084-085-282115-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
240 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
315 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm over
Air Force Academy, or 10 miles north of Colorado Springs, moving
southeast at 30 mph.

Heavy rain, nickel size hail and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Colorado Springs, Monument, Air Force Academy, Palmer Lake, Black
Forest, Gleneagle, Security, Peterson AFB, Falcon, Cimarron Hills,
Security-Widefield and Stratmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3901 10502 3912 10496 3913 10480 3893 10451
      3873 10472
TIME...MOT...LOC 2039Z 304DEG 42KT 3899 10485

mw

The radar

The Denver radar (KFTG), 85 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
July 28, 1:53 PM MST to 1:58 PM MST
Where
El Paso County, 4.29 mi ESE of Monument
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.050, -104.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773340.